Lifestyle, not ED medication, raises melanoma risk

This article originally appeared here.
Lifestyle factors likely contributed to the increased risk in melanoma.
Lifestyle factors likely contributed to the increased risk in melanoma.

HealthDay News — A new review of data involving over 20,000 men does find a slightly higher risk of melanoma in men who took erectile dysfunction (ED) medications versus those who didn't; however, the increased risk is tied to lifestyle factors rather than the medications themselves. The findings were published in the June 23/30 issue of the Journal of the American Medical Association.

Stacy Loeb, MD, a urologist with NYU Langone Medical Center in New York City, and colleagues looked at federal data from Sweden on melanoma cases, and on Swedes' medication use. They specifically focused on the records of 20,325 Swedish men, most of whom were white. Between 2006 and 2012, 4,065 of the men were diagnosed with melanoma, the records showed. By cross-referencing the 2,148 men who had taken Viagra, Levitra, or Cialis with the melanoma group, the team determined that 435 men who'd been treated with ED medications also developed skin cancer.

Overall, men who took an ED drug did have a 21% higher risk for melanoma than those who did not, the researchers found; however, the study could not prove cause-and-effect. Furthermore, Loeb's team found no evidence of a dose-response relationship. The team also noted that among men taking ED drugs, the risk for basal cell carcinoma was almost exactly the same (19%) as it was for melanoma. That observation also undermined the notion that the drugs themselves contributed to the men's skin cancer risk, Loeb's team said.

"We found that the men at greatest risk for melanoma generally had higher educational backgrounds and higher incomes," Loeb told HealthDay. Factors such as those tend to translate into having more available leisure time in general — and greater exposure to the sun. Both of those factors "were strong predictors of getting skin cancer and taking erectile dysfunction drugs," which tend to be relatively expensive medications, Loeb added.

Reference

  1. Loeb S et al. JAMA. 2015; doi:10.1001/jama.2015.6604.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters